Alert archive / South Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 72, NWS Aberdeen, SD

June 23, 2001Corson County, Dewey County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 23, 2001, 6:29 PM MDT for Corson County, Dewey County, South Dakota. It was in force for 31 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 23, 2001, 6:29 PM MDT (00:29 UTC)
Expired
Jun 23, 2001, 7:00 PM MDT
In force
31 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

Counties Corson County, SD, Dewey County, SD

The radar

The Bismarck radar (KBIS), 150 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 6:35 PM MDTHail 0.75Isabel, SD
Jun 23, 6:45 PM MDTHail 0.75Mc Intosh, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.5 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2001-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3102 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2001-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3102 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
1402 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
247 m²/s²
Significant tornado parameter
1.1
Supercell composite
23.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 240030
SVRABR

SDC031-041-240100-
/NEW.KABR.SV.W.0113.240029-240100/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
629 PM MDT SAT JUN 23 2001

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CORSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA
  DEWEY COUNTY IN NORTH CENTRAL SOUTH DAKOTA

* UNTIL 700 PM MDT

* AT 629 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTH OF FIRESTEEL...OR ABOUT 33 MILES
  NORTH OF EAGLE BUTTE...MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TIMBER LAKE AROUND 655 PM MDT

AT 625 MDT THE PUBLIC REPORTED NICKLE SIZE HAIL AT THE KLEIN RANCH

THIS IS A DANGEROUS STORM. TAKE SHELTER NOW!

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

$$
LAT...LON 4555 10142 4537 10141 4535 10100 4558 10100

KEEFE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:30 PM MDT, 2 hours 59 minutes earlier.

Area forecast discussion, Jun 23, 3:30 PM MDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST
SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
NATIONAL WEATHER SERVICE ABERDEEN SD
330 PM CST SAT JUN 23 2001

SHORT TERM FORECAST PROBLEMS ARE BASED AROUND CONVECTION
POSSIBILITIES AND TEMPS. FOR TONIGHT HAVE DECIDED TO KEEP SMALL SCT
POP IN THE FORECAST GIVEN MODELS INSISTENCY ON FORMATION OF MCS JUST
OVER THE BORDER IN ND. A FEW STRAGLER STORMS MAY MOVE ACROSS THE
NORTHERN TIER OF COUNTIES LATE. HOWEVER CAPPING IS INCREASING
THROUGH THE NIGHT AS MID LEVEL TEMPS WARM AND BNDRY LAYER CIN
INCREASES. IT IS INTERESTING TO VIEW THE SYNOPTIC MODELS AND THEIR
MESOSCALE CONVECTIVE FEEDBACK S/WS. OF COURSE THEY ARE NOT IN THE
SAME POSITION AS THEY RIDE THE RIDGE FROM THE FURTHER SOUTH AVN TO
THE FURTHERN NORTH ETA. IN ANY EVENT IT STILL APPEARS THAT ND WILL
BE MORE UNDER THE GUN. FOR SUNDAY AND SUNDAY NIGHT WE SHOULD BE WELL
CAPPED WITH ANY NOCTURNAL MCS ACTIVITY LIKELY TO STAY WELL NORTH OF
CWA. ON MONDAY COLD FRONTAL BOUNDARY MOVES INTO EASTERN CWA BY LATE
AFTERNOON/EVE.  MID LEVEL THERMAL RIDGE BREAKS DOWN SOMEWHAT TOWARD
EVENING.  PLENTY OF MOISTURE/INSTABILITY AVAILABLE WITH PROGGED
PWATS AROUND 1.5 INCHES. ONLY MISSING INGREDIENT MIGHT BE LACK OF UVV
ENHANCING WAVE IN THE MID LEVELS. FOR NOW HIGH SCT POP SHOULD
SUFFICE. AFTER CHECKING OUT 8H TEMPS...MUCH PREFERRED THE FWC MOS.
OZF ALREADY OUT.

TDK

.EXTENDED FORECAST DISCUSSION...
A FAIRLY ACTIVE AND UNSTABLE PERIOD LOOKS TO CONTINUE NEXT WEEK WITH
ALL MODELS IN FAIRLY GOOD AGREEMENT. AN UPPER TROUGH WILL REMAIN
JUST OFF THE PACIFIC NORTHWEST COAST THROUGH THE PERIOD WITH UPPER
RIDGING OVER THE CENTRAL AND SOUTHERN U.S. A COLD FRONT WILL BE OVER
THE FAR EASTERN CWA EARLY TUESDAY...THEN PUSHES SOUTH DURING THE DAY
BEFORE MOVING BACK NORTH AS A WARM FRONT TUESDAY NIGHT. THE FRONT
MOVES INTO NORTH DAKOTA ON WEDNESDAY...THEN THE LOW MOVES FROM
MONTANA INTO NORTH DAKOTA...WITH THE ASSOCIATED COLD FRONT SLIDING
INTO THE CENTRAL DAKOTAS BY THURSDAY MORNING. THE UPPER RIDGE BEGINS
TO BUILD NORTHWARD OVER THE WESTERN PART OF THE COUNTRY ON
THURSDAY...KEEPING NORTHWEST FLOW OVER THE NORTHERN PLAINS. DECENT
MOISTURE LOOKS TO BE IN PLACE WITH DEWPOINTS GENERALLY IN THE 60S.
THIS WILL KEEP THE ATMOSPHERE FAIRLY UNSTABLE THROUGHOUT MUCH OF THE
PERIOD...SO WILL KEEP A MENTION OF SHOWERS AND/OR THUNDERSTORMS IN
THROUGH THURSDAY IN THE EAST AND THROUGH THE PERIOD IN THE WESTERN
CWA. FRIDAY AND SATURDAY LOOK TO BE DRY IN THE EASTERN CWA AS HIGH
PRESSURE BEGINS TO NOSE JUST TO THE EAST OF THE STATE. TEMPERATURES
SHOULD STAY MILD DURING THE NIGHTS WITH THE HIGH DEWPOINTS THAT ARE
FORECAST...WITH NEAR NORMAL TEMPS FOR HIGHS.

AP

.ABR...NONE.

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 7:43 PM MDTSevere Thunderstorm WarningABRDewey47 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.